Michigan, 2022

High Wind in Michigan, November 5, 2022

November 5, 2022 · NWS MQT · 2 events in 2 counties and zones

A rapidly-deepening low pressure system lifting north through Wisconsin and western Upper Michigan brought very strong south winds to portions of southeast Upper Michigan during the late afternoon of the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A rapidly-deepening low pressure system lifting north through Wisconsin and western Upper Michigan brought very strong south winds to portions of southeast Upper Michigan during the late afternoon of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 5, 2:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 5, 2:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
334 PM EDT Sat Nov 5 2022

.SHORT TERM...(Tonight)
Issued at 333 PM EDT SAT NOV 5 2022

Water vapor imagery and RAP analysis show that the well-defined
shortwave that was over eastern NM/nw TX 24hrs ago has lifted ne
into southern WI, and it is now taking on a negative tilt. At sfc,
associated deepening 989mb sfc low is centered in central WI.
Widespread shra associated with this system have been lifting across
the fcst area today, and the pcpn/clouds have held temps down to the
upper 30s/lwr 40s F across much of the fcst area. However, with warm
front extending ne from the low making some progress to the nw,
temps have risen into the low/mid 50s F from Menominee to Escanaba
to Newberry.

Shra will continue to spread across the area over the next several
hrs as the sfc low tracks nne, crossing western Upper MI and central
Lake Superior late this aftn/evening. Those shra will wind down and
end most locations by late evening as the low quickly exits the
area. Steadier pcpn will linger longest over western Upper MI as
deformation pcpn shield lifts across that area. Otherwise, main
focus of attention will shift to strong s to sw winds that will
surge across roughly the e half of the fcst area this evening as the
low passes. Current 4mb/3hr pres rise max over se IA/ne MO/IL will
increase to 8mb/3hr as it lifts across central Upper MI/central Lake
Superior this evening. The resulting isallobaric wind component will
be largely aligned with the gradient wind to give a good boost to
winds for a time. Fcst soundings suggest some potential to tap 50-
60kt winds close to Lake MI. Given the isallobaric boost, plan to
upgrade Delta/Schoolcraft counties to high wind warning for wind
gusts to 60 mph, though for Delta County the main area of concern
will be on the Garden Peninsula and along the shore of Big Bay de
Noc. For both counties, warning criteria gusts (at least 58mph)
should only last 1 to 2hrs. Will maintain wind advy for Alger/Luce
and add Menominee County. Power outages are expected along with some
tree damage, especially for Delta/Schoolcraft counties. Winds will
not be as strong to the west of the advy/warning areas. Across the
entire area, winds will diminish overnight.

With the strong s to sw winds building waves up to 15-17ft over the
Lake MI shoreline areas of Schoolcraft County and along the Garden
Peninsula of Delta County this evening, expect beach erosion and
some lakeshore flooding. Thus, the Lakeshore Flood Warning still
looks on target with no major changes to ongoing headlines.

.LONG TERM...(Sunday through Saturday)
Issued at 246 PM EDT SAT NOV 5 2022

Active weather continues Sunday into Sunday night with strong west
winds -mainly on the Keweenaw- being the primary hazard. Quieter
weather returns on Monday and lasts into Tuesday, but strong
southerly winds return Tuesday night. Southerly winds continue
Wednesday and Wednesday night while transporting another very warm
and moist air mass into our area. Rain chances return across the
west within the WAA regime and again areawide with a cold front
passage on Thursday/Thursday night. Ensembles indicate below normal
temperatures and lake effect snow chances return behind the cold
front and could stick around for a while.

A shortwave lifts east-northeast across the area Sunday morning and
there could be some light rain across the west. Precip chances are
highest along and ahead of the cold front with strong winds
developing quickly over Lake Superior behind the cold front. Post-
frontal winds begin southwesterly then gradually veer westerly
Sunday night then northwesterly on Monday. Model soundings indicate
deep mixing to around 6kft Sunday evening subsiding to around 3kft
around lunchtime on Monday. Deep mixing and a strong wind field will
make for a windy Sunday night on the Keweenaw where gusts to near or
above 50 mph are likely. Much colder temperatures add lake effect
chances with HREF suggesting lake effect showers developing near and
over the Keweenaw around 00z Monday. Model soundings aren't
particularly exciting with a dry sub-cloud layer and CAMs are only
spitting out a few hundredths of QPF, but it's something to monitor.

A blustery Monday morning is expected with wind chills near or below
20F across the western UP. Winds should gradually subside on Monday
as surface ridging tracks east over the area. Surface ridging
overhead Monday night should allow for efficient radiational cooling
wherever clear skies persist. Ridging slides east on Tuesday
allowing for southeasterly surface winds and moderating
temperatures. A low level jet moves into the western UP Tuesday
night resulting in gusty southerly winds near the Lake Superior
shoreline. Gusty southerly winds become more widespread on Wednesday
as the cold front approaches. Wednesday should also feature the
warmest temperatures with ensemble means advertising temperatures
approaching 60F. Temperatures should struggle to cool until the cold
front passes Thursday/Friday. Yoopers should use this warm blast to
make their final winter weather preparations.

Much colder post-frontal air mass (850 Ts to at least -10C) is more
than adequate for development of lake effect showers late next week.
Ensemble means favor NW wind snow belts, but operational 12z
guidance advertises a sustained period of more northerly flow.
We've already had a couple sustained north wind events this fall
so it could happen again. P-types could be an issue near the
lakeshores, but higher elevation spots should expect accumulating
snow late next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 131 PM EDT SAT NOV 5 2022

With deepening low pres lifting nne across western Upper MI late
this aftn, expect shra and LIFR conditions to largely prevail at
IWD/CMX/SAW into this evening, though there may be some IFR, mainly
at IWD during the next few hrs. As the low quickly lifts nne out of
the area this evening, shra will end tonight with conditions
gradually improving. All terminals will be back to VFR late tonight
or early Sun morning. However, a period of MVFR cigs and maybe some
-shra will be possible at IWD/CMX Sun morning. NE to N winds will
have some gustiness to around 20kt or so this aftn. Stronger winds
will follow as sfc low lifts by the terminals, especially at
CMX/SAW. CMX will see nw gusts to around 30kt this evening. At SAW,
s to sw winds will gust up to 35kt this evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 246 PM EDT SAT NOV 5 2022

Active weather continues across Lake Superior as a pair of low
pressures track across the region this weekend. The first low
tracks across Lake Superior tonight with gales shifting from
NEerly across the western half of the lake today to SWerly across
the eastern half of the lake tonight. Higher elevation platforms
including Stannard Rock may register a few northeasterly gale
force gusts today, but high-end southerly gales are expected this
evening and overnight along and behind the lows cold front. South
to southwest gales to 45 kts are expected and a few storm force
gusts to 50 kts are possible across the eastern lake along and
immediately behind the cold front passage.

Sometime around midnight, the first low exits northern Lake Superior
resulting in winds veering westerly and gradually weakening to
between 20 and 25 kts overnight. These relatively calm conditions
will be short-lived as the second low pressure sends a cold front
across the region Sunday. Westerly gales look likely by Sunday
afternoon across the western half of the lake. Gales intensify to 40-
50kts across the west half late Sunday afternoon/early evening
before spreading to the east half Sunday night. Winds subside below
20 kts from east to west on Monday.

A quieter stretch of weather is expected by Monday afternoon into
Tuesday, but southeast winds increase late Tuesday into Wednesday.
Low end southerly gales are possible during this time frame.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 1 AM EST Sunday for MIZ006-007-085.

  Wind Advisory until 10 PM EDT this evening for MIZ012.

  High Wind Warning until 1 AM EST Sunday for MIZ013-014.

  Lakeshore Flood Warning until 4 AM EST Sunday for MIZ013-014.

Lake Superior...
  Gale Warning until 6 PM EDT this evening for LSZ162.

  Gale Watch from Sunday morning through Monday morning for LSZ162-
     240>242-263.

  Gale Watch from Sunday morning through Monday morning for LSZ243-
     244-264.

  Gale Watch from Sunday evening through Monday morning for
     LSZ245>248-251-265>267.

  Gale Warning until 1 AM EST Sunday for LSZ249>251.

  Gale Warning until 9 PM EDT this evening for LSZ263-264.

  Gale Warning from 8 PM EDT this evening to 1 AM EST Sunday for
     LSZ265.

  Gale Warning until 4 AM EST Sunday for LSZ266-267.

Lake Michigan...
  Gale Warning until 6 PM EDT this evening for LMZ221-248-250.

  Storm Warning until 1 AM EST Sunday for LMZ221-248-250.

&&

SHORT TERM...Rolfson
LONG TERM...EK
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, Nov 5, 2:58 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 PM EDT Sat Nov 5 2022

MIZ001>005-009>011-084-061200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Dickinson-Southern Houghton-
358 PM EDT Sat Nov 5 2022 /258 PM CDT Sat Nov 5 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong westerly wind gusts of 45 to 50 mph are expected over the
Keweenaw Peninsula late Sunday afternoon through Sunday night.

Large waves building on Lake Superior late Sunday afternoon
through Monday morning will result in some lakeshore flooding and
beach erosion on the Lake Superior beaches from around Ontonagon
to around Copper Harbor.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-012-085-061200-
Alger-Luce-Menominee-Northern Schoolcraft-
358 PM EDT Sat Nov 5 2022 /258 PM CDT Sat Nov 5 2022/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Strong south to southwest wind gusts up to 50 mph are expected
along and behind this evenings cold front. See the latest Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-061200-
Delta-Southern Schoolcraft-
358 PM EDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Strong south to southwest wind gusts up to 60 mph are expected
along and behind this evenings cold front, especially along the
Lake Michigan shoreline near and east of Escanaba. See the latest
Weather Message for further details.

Lakeshore flooding and beach erosion is expected along the Lake
Michigan beaches of Delta and Schoolcraft counties late this
afternoon and tonight. See the latest Lakeshore Flood Warning for
further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-061200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 PM EDT Sat Nov 5 2022 /258 PM CDT Sat Nov 5 2022/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Northeast gale force gusts to 35 knots are expected over western
Lake Superior into this evening. See the latest Marine Weather
Message and Open Lake Forecast for additional details.

South to southwest gales of 40 to 45 knots are expected, with a
few storm force gusts to 50 knots possible, over the east half of
Lake Superior tonight. The strongest winds will be over the far
eastern part of the lake. See the latest Marine Weather Message
and Open Lake Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest to west gales to 45 knots, with a few storm force gusts
to 50 knots, are possible over much of Lake Superior Sunday
afternoon through early Monday. The strongest winds are expected
to be across north-central portions of the lake. See the latest
Open Lake Forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 PM EDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

South gales to 35 knots increase to southwest storm force winds
to 50 knots this evening. See the latest Marine Weather Message
and Nearshore Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few west gale force gusts up to 35 knots are possible Sunday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK/Rolfson

In the hours before

Local storm report, Nov 5, 3:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     NON-TSTM WND GST 7 ENE GARDEN            45.80N 86.40W
11/05/2022  M54 MPH          SCHOOLCRAFT        MI   CO-OP OBSERVER

            54.4 MPH MEASURED WIND GUST FROM COOP
            OBSERVER AT PARENT BAY, KNOCKED DOWN BIRD
            FEEDERS.

&&

GS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Delta

When
November 5, 5:00 PM EST to 5:20 PM EST
Where
Delta forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Strong south winds were observed at the Fairport GLOS during the period with a peak gust to 60 mph.

High Wind, Southern Schoolcraft

When
November 5, 5:30 PM EST to 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer in Parent Bay measured strong south winds through the period with a peak gust of 68 mph The observer's bird feeder was knocked down and his power was fluctuating.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058886, 1058887.